Illinois, 2018

Heat in Illinois, June 16 to 18, 2018

June 16 to 18, 2018 · NWS PAH · 19 events in 19 counties and zones

Afternoon heat indices peaked between 100 and 105 degrees on three consecutive days from the 16th to the 18th. Actual air temperatures reached the mid 90's.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Afternoon heat indices peaked between 100 and 105 degrees on three consecutive days from the 16th to the 18th. Actual air temperatures reached the mid 90's. When these temperatures were combined with dew points in the mid 70's, the heat index surpassed the century mark. A strong 500 mb high was centered over the lower Ohio and middle Mississippi Valleys during this heat wave.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 16, 2:28 AM CST, 8 hours 32 minutes earlier.

Area forecast discussion, Jun 16, 2:28 AM CST, 8 hours 32 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
328 AM CDT Sat Jun 16 2018

.SHORT TERM...(Today through Monday night)
Issued at 328 AM CDT Sat Jun 16 2018

First item to address is the heat and related products. We
expanded the Advisory to include Carter and Wayne counties in
Missouri (coord with SGF and LSX), given yesterday, heat index
readings there reached 102-105F. We extended the Advisory through
Monday, as we will reach our 4 or more days duration aspect (of
100 to 105F). We fall just short of that across SW Indiana and the
Kentucky Pennyrile. That is why we continue with the SPS
approaching this area, all coord with IND and LMK. It's a numbers
thing. To our users, it's hot. We used a blend of GFS and NAM MOS
for temps.

Mostly clear, quiet weather this morning. The weak wave that
generated yesterday's isolated convection is now south of the
area. The support aloft seems weaker for convection today.
Following the better performing WRF ARW/NMM solutions of the past
two days, isolated convection possible this afternoon. Best
chance will be in a zone of highest CAPEs and weakest inhibition
east of the MS River, and especially toward the KY Pennyrile.
Cannot rule out activity across SEMO. But weak MLCIN persists,
with slightly less instability and drier air above H8. Will use 10
percent in this area for isolated TSRA, 20 percent elsewhere. Dry
weather tonight. The H5 ridge will build Sunday, with weak
support across our far southern counties for isolated storms once
again. Sunday night dry, then another day with isolated storms
Monday as the support drifts west across the TN and lower Ohio
Valley regions. Dry Monday night.

.LONG TERM...(Tuesday through Friday)
Issued at 328 AM CDT Sat Jun 16 2018

ECMWF and GFS are in decent agreement showing a cold front sinking
south toward the PAH forecast area Tuesday into Tuesday night, then
moving into northern portions of our area on Wednesday.  Models show
the front remaining draped across the PAH fa through the end of the
week.  This results in a very unsettled pattern through the extended
forecast.  Scattered showers and thunderstorms will be focused
across mainly the northern half of our region Tuesday into Tuesday
night, but chances will spread south and increase on Wednesday.  The
best chances will generally be during the daytime hours, but with
the boundary meandering in our region and with plenty of moisture
available, decent chances will continue into the night time hours.

By late in the week, ECMWF and GFS show the front becoming oriented
more northwest to southeast across our region due to low pressure in
the Central Plains moving along the front.  This may give portions
of southeast Missouri some better breaks in the convective activity
late Thursday night into early Friday, but overall it looks like a
fairly active week for the region.

It will remain hot and humid through the extended.  Tuesday highs
will be in the lower 90s, with lows Tuesday night in the lower 70s.
From Wednesday on, additional cloud cover due to the convection and
the location of the front will bring temperatures down 1 to 3
degrees, especially in our northern counties, but dew points mainly
in the lower 70s will keep conditions quite humid.

&&

.AVIATION...
Issued at 328 AM CDT Sat Jun 16 2018

Generally VFR conditions today through tonight. Light winds.
Isolated thunderstorms possible midday through late afternoon,
primarily east of the Mississippi River.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from 11 AM this morning to 7 PM CDT Monday for
     ILZ075>078-080>094.

MO...Heat Advisory from 11 AM this morning to 7 PM CDT Monday for
     MOZ076-086-087-100-107>112-114.

IN...None.
KY...Heat Advisory from 11 AM this morning to 7 PM CDT Monday for
     KYZ001>011.

&&
Hazardous weather outlook, Jun 16, 2:36 AM CST, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
336 AM CDT Sat Jun 16 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
336 AM CDT Sat Jun 16 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Very hot and humid conditions are on tap again today. Refer to
our Heat Advisory and Special Weather Statement products for the
latest information.

There is a slight chance of thunderstorms this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Very hot and humid conditions will continue Sunday through Monday.
Refer to our Heat Advisory and Special Weather Statement products
for the latest information.

There is a chance of thunderstorms through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heat. Local standard time, as filed.

Heat, Alexander

When
June 16, 11:00 AM CST to June 18, 6:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Edwards

When
June 16, 11:00 AM CST to June 18, 6:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Heat, Franklin

When
June 16, 11:00 AM CST to June 18, 6:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Gallatin

When
June 16, 11:00 AM CST to June 18, 6:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Hamilton

When
June 16, 11:00 AM CST to June 18, 6:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, Hardin

When
June 16, 11:00 AM CST to June 18, 6:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Jackson

When
June 16, 11:00 AM CST to June 18, 6:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Jefferson

When
June 16, 11:00 AM CST to June 18, 6:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Johnson

When
June 16, 11:00 AM CST to June 18, 6:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Massac

When
June 16, 11:00 AM CST to June 18, 6:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Perry

When
June 16, 11:00 AM CST to June 18, 6:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Pope

When
June 16, 11:00 AM CST to June 18, 6:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Pulaski

When
June 16, 11:00 AM CST to June 18, 6:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Saline

When
June 16, 11:00 AM CST to June 18, 6:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Union

When
June 16, 11:00 AM CST to June 18, 6:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Wabash

When
June 16, 11:00 AM CST to June 18, 6:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Heat, Wayne

When
June 16, 11:00 AM CST to June 18, 6:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, White

When
June 16, 11:00 AM CST to June 18, 6:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Williamson

When
June 16, 11:00 AM CST to June 18, 6:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759521, 759522, 759523, 759524, 759525, 759526, 759527, 759528, 759529, 759530, 759531, 759532, 759533, 759534, 759535, 759536, 759537, 759538, 759539.